Thunderstorm Wind, Elko
- When
- September 17, 7:11 PM PST to 7:12 PM PST
- Where
- Elko County, 18.15 mi ENE of Shores to 18.94 mi ENE of Shores
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.640, -114.440
A thunderstorm produced a wind gust to 66 mph at the Rock Spring RAWS site.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A thunderstorm produced a wind gust to 66 mph at the Rock Spring RAWS site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 17, 7:11 PM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 811 PM PDT WED SEP 17 2014 .SYNOPSIS...THE UPPER LOW OVER THE PACIFIC COAST PUSHES INLAND AND INCREASES SOUTHWEST FLOW OVER THE GREAT BASIN. SOME SMOKE FROM NORTHERN CALIFORNIA FIRES HAS PUSHED ALSO INTO THE SILVER STATE. TOMORROW THUNDERSTORMS POSSIBLE...ESPECIALLY OVER EASTERN NEVADA. && .UPDATE FOR SHORT TERM AND AVIATION...VERY DENSE SMOKE FROM WILDFIRES IN CALIFORNIA HAS INVADED HUMBOLDT COUNTY INCLUDING WINNEMUCCA WITH VISIBILITY NOW BELOW 2 MILES AT KWMC. AMENDED TAF FOR NEXT FEW HOURS...WILL SEE HOW PERSISTENT FOR OVERNIGHT (6Z) SET BEFORE GOING FURTHER. ADDED AREAS OF SMOKE TO NEXT 24-HOURS PUBLIC FORECAST AS WELL. RCM && .PREV DISCUSSION... /ISSUED AT 316 PM / SYNOPSIS...THE UPPER LOW OVER THE PACIFIC COAST PUSHES INLAND AND INCREASES SOUTHWEST FLOW OVER THE GREAT BASIN. SOME HAZE FROM NORTHERN CALIFORNIA FIRES MAY PUSH INTO THE SILVER STATE. TOMORROW THUNDERSTORMS POSSIBLE...ESPECIALLY OVER EASTERN NEVADA. SHORT TERM...TONIGHT THROUGH FRIDAY. CUMULUS BUILDUP HAS BEEN OBSERVED ACROSS THE LKN CWA TODAY...MOSTLY OVER THE CENTRAL NEVADA CONVERGENCE ZONE...WITH ISOLATED LIGHTNING OVER THE SE PORTION OF THE CWA. THE MAIN EVENT IS EXPECTED TOMORROW. THE NAM 12 HAMMERS THE EASTERN ZONES TOMORROW WITH -4 LIS...WIDESPREAD +1000 J/KG OF CAPE AND DECENT BULK RICHARDSON NUMBERS...WHICH JUSTIFIED BUMPING UP THE POPS THIS PACKAGE...OVER WHITE PINE AND EASTERN ELKO COUNTY. THE PW FRM THE LATEST ELKO SOUNDING WAS .63 WHICH IS 141 PERCENT OF NORMAL....AND THE PROGGED SOUNDING FOR BOTH ELY AND ELKO HOLD ONTO THE MOISTURE FOR THURSDAY. THE GFS AND THE EC BOTH HAVE THE LOW DROPPING OFF THE COAST OF CA...WITH THE EC BEING A SKOSH MORE TO THE SOUTH. EXPECTING THE LIONS SHARE OF THE QPF TOMORROW AND INTO FRIDAY MORNING BEFORE THE LOW EXITS THE REGION. LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS IN GENERALLY GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH 12Z SUNDAY...THEN HAVE A PROBLEM WITH THE TRACK OF THE UPPER LOW. IN ADDITION...MODELS DIFFER ON THE H5 DEFORMATION ZONE DURING THE PERIOD WHICH COULD IMPACT THE CWA. WITH THE UPPER LOW CENTER NEAR SANTA BARBARA FRIDAY NIGHT...THE CWA IS NOT YET UNDER THE INFLUENCE OF THE LOW. THUS HAVE KEPT THE CWA DRY. HAVE LOWERED POPS SATURDAY AS THE UPPER DIFFLUENCE ALOFT ASSOCIATED WITH THE TROF REMAINS MAINLY SOUTH OF CWA...EXCEPT ALONG THE DEFORMATION AXIS RUNNING THROUGH CENTRAL WHITE PINE COUNTY. MAIN MOISTURE AND DYNAMICS PUSH NORTHWARD SATURDAY NIGHT INTO SUNDAY FOR SHOWERS AND THUNDERSTORMS OVER MOST OF THE CWA EXCEPT EXTREME WESTERN HUMBOLDT COUNTY. GFS HIS FASTEST PUSHING OUT THE UPPER LOW WHILE THE EC AND GEM KEEP IT FURTHER WEST SUNDAY. STILL..GFS HAS ENOUGH WRAP AROUND TO KEEP THUNDERSTORMS IN THE FORECAST THROUGH 18Z MONDAY. BY 21Z MONDAY MODELS DO AGREE WITH A SHORTWAVE RIDGE MOVING THROUGH THE AREA. THUS EXCEPT FOR THE EXTREME NE NV MONDAY AFTERNOON...HAVE THE CWA DRY THROUGH NEXT WEDNESDAY. JH AVIATION...VFR CONDITIONS ARE EXPECTED AT KWMC...KEKO...KELY AND KTPH THROUGH 00Z FRIDAY. ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE AREA THURSDAY AFTERNOON. THESE STORMS WILL AFFECT KELY...KWMC... KEKO AND KTPH. GUSTY WESTERLY WINDS WILL DEVELOP AT ALL SITES IN THE AFTERNOON AND EARLY EVENING HOURS. JH FIRE WEATHER...ABOVE NORMAL TEMPERATURES CONTINUE. EXPECT AN INCREASE OF THUNDERSTORM ACTIVITY TOMORROW. WETTING RAINS POSSIBLE...WITH BEST CHANCES EXPECTED IN 455 AND 470. SOME GUSTY WINDS EXPECTED TOMORROW...BUT THE RH VALUES WILL BE ELEVATED ALSO. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 93
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 514 PM PDT WED SEP 17 2014 NVZ037-180045- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 514 PM PDT WED SEP 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND WESTERN EUREKA COUNTIES UNTIL 545 PM PDT... AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF HICKISON SUMMIT...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN LANDER COUNTY... RURAL SOUTHWESTERN EUREKA COUNTY... RURAL WESTERN EUREKA COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3984 11660 3975 11634 3942 11657 3950 11678 TIME...MOT...LOC 0014Z 205DEG 20KT 3954 11662 PJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 516 PM PDT WED SEP 17 2014 NVZ038-180100- SOUTHWEST ELKO COUNTY NV- 516 PM PDT WED SEP 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 600 PM PDT... AT 514 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH FORK...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SPRING CREEK... LAMOILLE SUMMIT AND ELKO... RYNDON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4104 11581 4094 11544 4060 11567 4068 11588 TIME...MOT...LOC 0016Z 204DEG 21KT 4073 11572 PJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 759 PM PDT WED SEP 17 2014 NVZ030-180900- HUMBOLDT COUNTY- INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT 759 PM PDT WED SEP 17 2014 ...DENSE SMOKE FROM CALIFORNIA HAS REACHED WINNEMUCCA... SMOKE FROM WILDFIRES IN THE SIERRA NEVADA HAS INVADED HUMBOLDT COUNTY INCLUDING THE WINNEMUCCA AREA. VISIBILITY IS NOW REPORTED TO BE BELOW 2 MILES AT THE WINNEMUCCA AIRPORT. RESIDENTS SHOULD REMAIN INDOORS ESPECIALLY IF THEY HAVE ANY HEALTH AILMENTS. DRIVERS SHOULD USE CAUTION ON INTERSTATE 80 AND U.S. HIGHWAY 95. RCM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
811 PM PDT WED SEP 17 2014
NVZ037-040-180345-
NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
811 PM PDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 845 PM PDT...
AT 806 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 9 MILES NORTH OF GABBS...AND OVER
THE TOWN OF GABBS...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH...ALONG WITH SMALL HAIL AND BRIEF MODERATE
RAIN ARE ALSO POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
CAROLL SUMMIT...
GABBS...
&&
LAT...LON 3886 11808 3904 11808 3910 11779 3916 11780
3922 11773 3938 11777 3940 11770 3944 11765
3947 11766 3952 11759 3943 11722 3878 11784
TIME...MOT...LOC 0309Z 205DEG 20KT 3901 11790
86The Salt Lake City radar (KMTX), 171 km away, was scanning. The volume nearest the first event began at 03:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541226.